Secondary Logo

Share this article on:

Increased Risk of Pseudotumor Cerebri Syndrome Reportedly Associated with Fluoroquinolone Antibiotics

Moran, Mark

doi: 10.1097/01.NT.0000524436.38901.f3
Features
Back to Top | Article Outline

ARTICLE IN BRIEF

Figure

Figure

In a case-control study, researchers reported an associated risk between oral fluoroquinoles and secondary pseudotumor cerebri syndrome (PTCS). They recommend that patients taking fluoroquinolone antibiotics who experience prolonged headaches followed by tinnitus and double vision should be assessed for PTCS.

Use of fluoroquinolone antibiotics appears to carry an increased risk for pseudotumor cerebri syndrome (PTCS), according to a large cohort case control study reported in the July 26 online edition of Neurology.

The study yielded a relative risk of 5.67, suggesting that of 6,000 annual cases of PTCS, approximately 2,000 may be due to use of fluoroquinolones. Patients who are female and/or obese may be especially at risk, according to the report. Tetracycline antibiotics were also associated with increased risk, though the relative risk was not as high as it was for fluoroquinolones.

In comments to Neurology Today, Mahyar Etminan, PharmD, MSc, assistant professor of ophthalmology and visual sciences at the University of British Columbia, said patients using fluoroquinolone antibiotics who experience prolonged headaches possibly followed by tinnitus and double vision should be assessed for PTCS.

[Fluoroquinolones, which include commonly prescribed drugs such as ciprofloxacin and levofloxacin, have been associated with increased risk of tendinitis and tendon rupture, as well, as noted in a boxed warning from the United States Food and Drug Administration in May 2016. In addition, the rise in the numbers and use of fluoroquinolones has been associated with outbreaks of C difficile infection in several locations in the US.]

Back to Top | Article Outline

STUDY DESIGN

Dr. Etminan and colleagues used data from the LIfeLink Database, comprising information from health care plans, to conduct a case control study of people, ages 15- to 60 years old. Cases of PTCS were defined as meeting ICD-9 CM criteria for benign intracranial hypertension as well as having received a procedural code for magnetic resonance imaging (MRI) or computed tomography (CT) scan and a lumbar puncture (LP) within 15 days or 30 days of diagnosis. Current users of fluoroquinolones had received a prescription within 15 days or 30 days of the date of diagnosis.

For each case, ten controls without any diagnosis of PTCS were identified and matched to the cases by age, sex, calendar time, and follow-up time. The authors assessed for risk of PTCS within two windows of time of current use of fluoroquinolones — 15-days and 30 days.

From a cohort of 6,110,723 people, there were 339 cases of PTCS and 3,390 corresponding controls. In the primary analysis, the adjusted rate ratio for current users for fluoroquinolones for both the 15-day and 30-day windows were 5.67 and 4.15, respectively.

The risk with tetracycline antibiotics was also increased with relative risks for 15 days and 30 days: 2.68 and 3.64, respectively.

PTCS cases comprised 93 percent women with an average age of 33.8 years old. Additionally, 18.3 percent of cases were obese. “Although we adjusted for obesity in the study, it is possible that not all women in the study who were obese were coded for this condition,” Dr. Etminan told Neurology Today.

He said a causal mechanism for the association between fluoroquinolones and PTCS is unknown and more research is necessary. “Fluoroquinolones are known GABA-A receptor antagonists and glutamate receptor agonists,” Dr. Etminan said.

“Glutamate receptor upregulation and increased excitatory neurotransmission have been shown to cause intracranial hypertension, and antagonizing glutamate receptors can decrease brain tissue water content, thus decreasing intracranial hypertension. This work demonstrates that there is a possible pathological excitatory process that occurs that may lead to increased intracranial hypertension and PTCS.”

Back to Top | Article Outline

EXPERTS COMMENT

“These authors examined a large database with controls, and a neuro-ophthalmologist was involved in the algorithm used to identify cases,” said Steven Galetta, MD, FAAN, chair of neurology at New York University Langone Medical Centers. Fluoroquinolones are commonly used in medical practice, he said, making it particularly important for clinicians to be aware of this potential association.

Dr. Galetta noted that pseudotumor cerebri is a relatively uncommon condition in the general population, yet is much more prevalent among obese women who are of childbearing age. “As such, most neurologists follow small numbers of patients with pseudotumor cerebri,” he said, “but the condition is serious because, in some patients, it can lead to visual loss, intractable headaches, double vision, and impaired quality of life.”

“We do not fully understand the pathogenesis of the disease, and many associations have been postulated,” he added. “There tends to be limited data for most of these associations, but the strongest evidence suggests a relation between pseudotumor cerebri and the use of tetracycline antibiotics, growth hormone, and vitamin A. The evidence for other drug associations is largely anecdotal from case series.”

“However, we need further prospective investigation,” he said. “Existing databases, by their nature, contain information that was collected in the past (retrospective ascertainment), are limited by diagnostic coding, and may not have used precise definitions of pseudotumor cerebri diagnostic criteria.”

Kathleen B. Digre, MD, FAAN, professor of neurology and ophthalmology and chief of the division of headache and neuro-ophthalmology at the University of Utah, agreed. “Fluoroquinolones have been found in past case reports to be associated with increased intracranial pressure and papilledema, and there are even more reports with tetracycline and minocycline,” she said. “The authors used a very large database — and this definitely allowed the researchers to find more cases than in a single practice or a single group. The researchers were careful to have a case definition and it sounds very possible.”

Dr. Digre emphasized that neuro-ophthalmologists reject use of the term “benign intracranial hypertension” for a condition that can profoundly affect patient quality of life. “Vision is affected and visual loss can occur in up to one-third to one-half of patients,” she said. “In some fulminant forms — associated even with medications —visual loss can be severe. The headache also causes significant disability in certain individuals with this disease. So, for the patient with PTCS, it is not benign.”

She said when patients present with headache and blurring vision, clinicians should examine the optic disc for papilledema. “If there is papilledema, a complete evaluation with MRI, LP, and visual fields should ensue. Asking the patient about medications and other known triggers like sleep apnea is important — since this is a treatable condition that potentially causes visual loss, headaches, and poor quality of life. There is appropriate treatment—including stopping the medication, weight loss, and possibly acetazolamide.”

The precise relationship between obesity and PTCS isn't clearly understood, Dr. Digre noted, but in cases of PTCS secondary to antibiotic use, discontinuation of the drug is the best remedy.

Dr. Galetta agreed, adding that the treatment of pseudotumor cerebri involves a weight loss regimen for those patients that are obese.

“Acetazolamide is the standard medication used in the treatment of pseudotumor cerebri, and this has been shown to be effective in improving visual field deficits and quality of life in those with mild visual loss,” he said. “There are a myriad of options for those with more severe visual loss, including optic nerve sheath fenestration, cerebrospinal fluid shunting, and cerebral venous stenting.”

“We do need clinical trials to understand which of these secondary options are the most effective in patients who have more prominent visual field impairment,” he added. “In the meantime, the potential association of the fluoroquinolones requires further examination in studies with a case-control design, and is something that we, as neurologists, will be on the lookout for in future patients with signs and symptoms of increased intracranial pressure.”

Back to Top | Article Outline

LINK UP FOR MORE INFORMATION:

•. Sodhi M, Sheldon CA, Carleton C, Etminam M. Oral fluoroquinolones and risk of secondary pseudotumor cerebri syndrome: A nested case-control study http://http://www.neurology.org/content/early/2017/07/28/WNL.0000000000004247.short. Neurology 2017; Epub 2017 Jul 26.
    © 2017 American Academy of Neurology